South Carolina, 2012Tornado and Hail in South Carolina, May 14, 2012
May 14, 2012 · NWS CAE · 21 events in 6 counties and zones
Scattered thunderstorms produced large hail and wind damage in the Midlands and Pee Dee regions. Damage was limited mainly to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- $5,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced large hail and wind damage in the Midlands and Pee Dee regions. Damage was limited mainly to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 14, 8:00 AM EST, 2 hours earlier.
Area forecast discussion, May 14, 8:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
900 AM EDT MON MAY 14 2012
.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL SLOWLY MOVE EAST
ACROSS THE REGION THROUGH TONIGHT. HIGH MOISTURE WILL CONTINUE AHEAD
OF THIS SYSTEM. SOME DRYING IS EXPECTED TUESDAY WHICH WILL RESULT
IN MAINLY ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH MIDWEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...WSR-88D AND SATELLITE IMAGERY SHOW A LINE OF SHOWERS
MOVING THROUGH THE WESTERN MIDLANDS WITH SOME ADDITIONAL CELLS
DEVELOPING AHEAD OF THE LINE. WILL ISSUE AN UPDATE TO ADJUST POPS
AND CLOUDS TO REPRESENT CURRENT TRENDS. HAVE ALSO LOWERED HIGH
TEMPERATURES A FEW DEGREES AS CLOUDY SKIES WILL BLANKET THE AREA
TODAY.
PREVIOUS DISCUSSION...AN H5 SHORTWAVE TROUGH...WEAK H85 WARM
ADVECTION AND CONVERGENCE AHEAD OF THE FRONT WILL SUPPORT NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS TODAY. CLOUDINESS SHOULD LIMIT
INSTABILITY. THE NAM INDICATES MAINLY WEAK INSTABILITY WITH LAPSE
RATES NEAR MOIST ADIABATIC. ANY THUNDERSTORMS SHOULD GENERALLY BE
NON-SEVERE. HOWEVER...THE WATER VAPOR IMAGERY INDICATES SOME MID-
LEVEL DRYING SHOULD OVERSPREAD THE AREA. THIS MAY LEAD TO BREAKS
IN THE OVERCAST WITH POSSIBLE STRONGER INSTABILITY AND THE DRY AIR
COULD AID DOWNDRAFTS. THEREFORE...SEVERE THUNDERSTORMS COULD
POSSIBLY OCCUR. THE TEMPERATURE GUIDANCE WAS CLOSE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SHORTWAVE ENERGY WILL BE LIFTING AWAY FROM THE FORECAST AREA THIS
EVENING AND MID LEVEL FLOW BECOMES MORE SOUTHWESTERLY RATHER THAN
SOUTHERLY. THIS WILL SHIFT THE AXIS OF DEEPER MOISTURE NORTHEAST
OF THE FORECAST AREA AS PRECIPITABLE WATER VALUES DECREASE THROUGH
THE OVERNIGHT HOURS TO JUST OVER AN INCH BY 12Z TUESDAY. WILL
CONTINUE WITH HIGH CHANCE POPS TO START THE PERIOD WITH CHANCES OF
RAIN DIMINISHING DURING THE OVERNIGHT HOURS AS THE ATMOSPHERE
DRIES AND BECOMES MORE STABLE.
THE FORECAST AREA FALLS BETWEEN SHORTWAVES ON TUESDAY AND DO NOT
EXPECT MUCH MORE THAN ISOLATED TO SCATTERED DIURNAL CONVECTION
AS THE ATMOSPHERE DESTABILIZES. TEMPERATURES SHOULD BE A BIT
WARMER WITH SOME BREAKS IN THE CLOUDS AND MAX TEMPERATURES ARE
EXPECTED IN THE LOWER TO MID 80S.
NORTHERN STREAM ENERGY TRACKING ACROSS THE GREAT LAKES REGION LATE
TUESDAY INTO WEDNESDAY WILL PICK UP THE LINGERING LOW PRESSURE
SYSTEM OVER THE TENNESSEE VALLEY AND PUSH THAT TROUGH EASTWARD
INTO THE FORECAST AREA ON WEDNESDAY. A SURFACE COLD FRONT WILL
ALSO PUSH EAST INTO THE AREA LATE WEDNESDAY. FORECAST SOUNDINGS
INDICATE MODERATE INSTABILITY ON WEDNESDAY AND THIS COMBINED WITH
AN APPROACHING SURFACE BOUNDARY WITH UPPER LEVEL SUPPORT IN THE
FORM OF A SHORTWAVE SHOULD YIELD AT LEAST SCATTERED
CONVECTION...SOME OF WHICH COULD BECOME STRONG. 500MB TEMPERATURES
COOL TO -14C WHICH WILL AID IN ATMOSPHERIC DESTABILIZATION. WILL
CARRY MID CHANCE POPS AT THIS TIME ALTHOUGH THIS MAY NEED TO BE
INCREASED WITH FUTURE UPDATES. MOISTURE IS THE LIMITING FACTOR AS
PRECIPITABLE WATER VALUES REMAIN BELOW 1.5 INCHES BUT THERE WILL
BE ENOUGH LOW LEVEL MOISTURE IN PLACE TO SUPPORT CONVECTION. MAX
TEMPERATURES ON WEDNESDAY WILL AGAIN BE IN THE 80-85 RANGE.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
MEDIUM RANGE MODELS HAVE COME INTO REASONABLE AGREEMENT WITH
POTENTIAL COASTAL LOW OFF THE CAROLINA COAST DURING THE EXTENDED
FORECAST PERIODS. BOTH GFS/ECMWF PUSH THE TROUGH FAR ENOUGH OFF
THE COAST THAT CONFIDENCE HAS INCREASED THAT THE SYSTEM LIKELY
WILL NOT AFFECT THE FORECAST AREA VERY MUCH. HIGH PRESSURE BUILDS
DOWN THE EAST COAST THURSDAY AND FRIDAY AS AN UPPER RIDGE BUILDS
OVER THE LOWER MISSISSIPPI VALLEY NORTHWARD INTO THE OHIO VALLEY
FOR THE WEEKEND. THIS WILL YIELD DRY WEATHER OVER OUR AREA THROUGH
THE WEEKEND WITH NEAR NORMAL TEMPERATURES EXPECTED.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
AN H5 SHORTWAVE TROUGH...WEAK H85 WARM ADVECTION AND CONVERGENCE
AHEAD OF THE FRONT WILL SUPPORT NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS TODAY. EXPECT IFR CONDITIONS THROUGH MUCH OF THE
MORNING. HEATING SHOULD BRING SOME IMPROVEMENT THIS AFTERNOON AND
EXPECT MAINLY VFR CEILINGS WILL DEVELOP...BUT THERE WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS WITH IFR CONDITIONS. CONFIDENCE
IN THE TIMING OF HEAVIER SHOWERS AND THUNDERSTORMS WAS TOO LOW TO
INCLUDE IN THE TAFS AT THIS TIME.
EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR TO IFR CONDITIONS
POSSIBLE DURING THE REST OF TONIGHT THROUGH WEDNESDAY AS A LOW
PRESSURE SYSTEM SLOWLY CROSSES THE REGION.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 14, 2:54 AM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
354 AM EDT MON MAY 14 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
354 AM EDT MON MAY 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
13 hail, 6 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.
Lightning, Sumter
- When
- May 14, 10:00 AM EST
- Where
- Sumter County, Sumter
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 33.920, -80.350
The Sumter County Newspaper reported that the Sumter Opera House was struck by lightning which caused structural damage to the metal roof and building. Bricks from the four story structure were blown out of the building and into the parking lot and street.
Hail, Orangeburg
- When
- May 14, 1:28 PM EST to 1:30 PM EST
- Where
- Orangeburg County, 2.7 mi SE of Four Holes
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.450, -80.690
EM repiorted nickel size hail near the intersection of Hwy 301 and Homestead road.
Hail, Orangeburg
- When
- May 14, 1:31 PM EST to 1:33 PM EST
- Where
- Orangeburg County, 0.9 mi NE of Oaks Xrds
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.460, -80.620
Public reported quarter size hail 6 SSW of Ellorree. Put dings in her car.
Thunderstorm Wind, Barnwell
- When
- May 14, 4:07 PM EST to 4:09 PM EST
- Where
- Barnwell County, 2.7 mi SW of Williston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.370, -81.450
Sheriff reported a tree and large limbs down on Patterson Road. Penny size hail also occurred in the same area.
Hail, Orangeburg
- When
- May 14, 4:20 PM EST to 4:22 PM EST
- Where
- Orangeburg County, 0.69 mi N of Neeses
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.540, -81.130
Public reported quarter size hail in Neeses.
Hail, Barnwell
- When
- May 14, 4:33 PM EST to 4:35 PM EST
- Where
- Barnwell County, 0.9 mi NW of Blackville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -81.280
Blackville police reported quarter size hail in town.
Hail, Orangeburg
- When
- May 14, 4:35 PM EST to 4:37 PM EST
- Where
- Orangeburg County, 0.69 mi N of Neeses
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.540, -81.130
Sheriff reported quarter size hail in Neeses.
Thunderstorm Wind, Orangeburg
- When
- May 14, 4:40 PM EST to 4:42 PM EST
- Where
- Orangeburg County, 3.66 mi WNW of Bolen
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.491, -81.078
Intense microburst lifted up a carport and flipped it upside down which landed about 20 yards away from the two pickup trucks it was protecting. Minor damage also occurred to the home next to it.
Hail, Orangeburg
- When
- May 14, 4:44 PM EST to 4:46 PM EST
- Where
- Orangeburg County, 3.28 mi WNW of Bolen to 3.07 mi WNW of Bolen
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.491, -81.071
Public, from NWS storm survey interview, reported golf ball size hail.
Tornado, Orangeburg
- When
- May 14, 4:50 PM EST to 4:56 PM EST
- Where
- Orangeburg County, 2.71 mi WNW of Bolen to 0.55 mi E of Bolen
- Rating
- EF0
- Path length
- 3.2 mi
- Path width
- 60 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.483, -81.064
NWS storm survey and interviews with public found an EF0 intermittently touched down between Albee road and Jamison Farm road topping trees and taking several down. No structural damage occurred.
Hail, Orangeburg
- When
- May 14, 4:54 PM EST to 4:56 PM EST
- Where
- Orangeburg County, 0.69 mi N of Bolen
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.480, -81.020
Public sent report of 1.5 inch hail and picture to WIS TV.
Thunderstorm Wind, Bamberg
- When
- May 14, 4:56 PM EST to 4:58 PM EST
- Where
- Bamberg County, 0.58 mi E of Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -81.140
Sheriff reported trees and powerlines down on Butler Street in Denmark. Penny size hail also occurred on Hommens Bridge Road.
Thunderstorm Wind, Bamberg
- When
- May 14, 4:56 PM EST to 4:58 PM EST
- Where
- Bamberg County, 1.5 mi NNE of Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.340, -81.140
Highway Patrol reported trees down along Hwy 321.
Hail, Orangeburg
- When
- May 14, 5:06 PM EST to 5:08 PM EST
- Where
- Orangeburg County, 2.99 mi SSW of Bolen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.430, -81.040
Public reported quarter size hail 4 miles NW of Cope.
Hail, Bamberg
- When
- May 14, 5:45 PM EST to 5:47 PM EST
- Where
- Bamberg County, Bamberg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.300, -81.030
Bamberg police reported quarter size hail on the north side of town.
Hail, Orangeburg
- When
- May 14, 6:00 PM EST to 6:02 PM EST
- Where
- Orangeburg County, 3.53 mi ESE of Rowesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.360, -80.790
Public reported quarter size hail east of Rowesville.
Hail, Bamberg
- When
- May 14, 6:33 PM EST to 6:35 PM EST
- Where
- Bamberg County, 1.5 mi NNE of Bamberg Carlisle Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.300, -80.960
Public reported quarter size hail east of Bamberg near the Edisto River. Small limbs were also down.
Hail, Fairfield
- When
- May 14, 6:35 PM EST to 6:37 PM EST
- Where
- Fairfield County, White Oak
- Measured
- 1 in hail
- Reported by
- Utility Company
- Coordinates
- 34.470, -81.120
Electric COOP employee reported quarter size hail in the White Oak area.
Thunderstorm Wind, Lancaster
- When
- May 14, 6:43 PM EST to 6:45 PM EST
- Where
- Lancaster County, 0.57 mi E of Taxahaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.680, -80.510
Highway Patrol reported a tree down on Nature Reserve Road.
Thunderstorm Wind, Lancaster
- When
- May 14, 6:47 PM EST to 6:49 PM EST
- Where
- Lancaster County, Douglas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.670, -80.800
Highway Patrol reported a tree down on JB Denton Road at the bridge.
Hail, Fairfield
- When
- May 14, 8:25 PM EST to 8:27 PM EST
- Where
- Fairfield County, 2.2 mi NE of Longtown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.370, -80.800
Public reported quarter size hail at Colonel Creek Marina.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Carolina, May 14 to 15, 2012$117,000 · EF1 · 18 events
- Flash Flooding and Heavy Rain in North Carolina, May 14, 2012$320,000 · 8 events
- Flash Flooding and Flood in Virginia, May 14, 2012$195,000 · 6 events
- Lightning Strike in North Carolina, May 14, 2012$100,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 14, 2012$45,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Florida, May 14, 20121 in hail · 6 events
- Flash Flooding and Hail in North Carolina, May 14, 2012$7,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 14, 201250 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 14, 20121 in hail · 4 events
- Damaging Winds in South Carolina, May 14, 2012$4,000 · 50 kt wind · 3 events
- Flooding in South Carolina, May 14, 20123 events
- Waterspouts in South Atlantic Coastal Waters, May 14, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372227, 370678, 370679, 370690, 370680, 370681, 370682, 370695, 370696, 370697, 370687, 370691, 370692, 370683, 370684, 370685, 370686, 370688, 370694, 370693, 370689.